Let’s face it, going to college is tough, but when it comes to end-of-semester examinations, term papers and other projects, there just don’t seem to be enough hours in a day or week. That’s why and increasing number of college students and even high schoolers preparing for ACT or SAT tests to get into universities are turning to prescription stimulants to help them stay awake through all-night study and work sessions that can last several consecutive days.
According to drug abuse experts at the University of Florida, undergraduates are taking increasing amounts of prescription stimulants such as Ritalin and Adderall, once solely the province of those with Attention Deficit Disorder (ADD) to boost concentration during peak study times. At commonly prescribed doses, those medications heighten concentration and alertness.
Additionally a 2005 study conducted by the University of Michigan revealed that at the time 10% of college students illegally used stimulants for this purpose, obtaining the drugs by either conning prescriptions from physicians or by getting them from friends who had legal prescriptions. Experts believe the situation is becoming worse because the pills are inexpensive and widely available.
Dr. Scott Teitelbaum, medical director of the Florida Recovery Center at UF, indicates that most students use stimulants to improve their performance, but taking them won’t make up for slacking during a semester. Teitelbaum noted that most students who take illicit stimulants actually perform worse, most likely because the need for the drug reflects the reality of being behind in their studies.
Ritalin boosts the central nervous system to create feelings of alertness. The drug is structurally close to cocaine, but does not produced the same level of alertness. Unlike cocaine, Ritalin is cheap because the price is generally only a prescription copay.
Prescription abuse is rising among teens and young adults surpassing such drugs as crack and cocaine, heroin and meth abuse, according to the Partnership for a Drug-Free America.
Although many students consider this a “safe” method of staying awake, doctors indicate that this assumption is necessarily true as some take higher doses than recommended. When this occurs, the risk of neurological and heart-related complications can increase. Higher doses may result in irregular heartbeat or hyperthermia.
Follow us at A Calming Tide for more information on drug, alcohol, addiction and recovery.